Confusing heparin and insulin can have live threatening results.
It might sound hard to do but think about all the similarities involved with the two medications.
In this podcast I discuss documented sentinel events involving the confusion of these two medications.
Image Credit: Stephen Dyrgas
|Today is going the be just a little bit different than our regular Med of the Day Podcast. Today I just wanted to talk about something that I thought about over the last couple years and just wanted to ask you guys your thoughts and your opinions. What I wanted to talk about was the potential for error with heparin and insulin. I went to the website, Institute for Safe Medication Practices, ISPM.org, and found an article written back in 2007 about some of the different instances where insulin and heparin have been confused. Why is this something that I’m talking about?|
|In a lot of hospitals, insulin is dosed q4 hours for a lot of the diabetic patients, so q4 hours you’re checking blood sugars and giving insulin as needed. That insulin vial generally comes in a 10 mil vial that is multiple use where you can drop insulin you need, give it, keep it on you, or return it to the med cart, however it works in your hospital, lock it up, and then at the next time you’ll give insulin again. In a lot of hospitals that I’ve been to and worked at, that is done q4 hours at 8, 12, you know, 4 o’clock and midnight, basically. You’ll come on your shift, you’ll get your 8 o’clock blood sugars, get your midnight blood sugars, get your 4 o’clock blood sugars.|
|Now heparin is usually done q8 hours. A lot of times, it’s done at 10 o’clock, then it’s 6 o’clock. What happens in a lot of places, you have an hour before, and hour after, to actually give medication. If medication is due at 8 o’clock, you can give it between 7 and 9 o’clock, and that’s just to help the busyness, you have multiple patients, it helps to keep everything straight and make sure you’re giving medications in a timely manner. What can happen is your tech can go around or you may go around, check your blood sugars for your 8 o’clock dose, and you know, you might not dose until 9 o’clock.|
|Now heparin, like I said, is usually every 8 hours. A lot of times heparin will be scheduled to give at 10 o’clock and 6 o’clock. Heparin you may end up giving at 9 o’clock when you give your insulin and give all your other nightly meds or your morning meds. What’s the room for error here? What happens is heparin is also dosed in little 10 mil little bottles. Heparin’s dosed in 10 mil bottles. Insulin is dosed in 10 mil bottles as well. Both of them are very high risk medications. You know with insulin, of course, you give too much insulin, you can bottom somebody’s blood sugars out. Heparin, you know, you dose too much, dose it in the wrong place or something like that, you can lead to massive bleeding risks in patients. You can also give both in the subcu tissue around the stomach.|
|They’re given in the same area. They’re both given in similar-sized vials, and not only that, but a lot of places, regular [inaudible 00:04:02], and in orange and white, the vial with an orange top. Heparin as well comes in an orange and white vial with an orange top. They’re given at the same times, relatively, they’re given in similar looking vials, and they’re given in the same location. They’re both dosed in units where you give 5000 units a course of heparin, and you give just 2, 3, 4, 5 units of insulin, but they’re both dosed in similar units. They’re both dosed in units, the come in similar vials, and they’re both dosed in specialized syringes, in smaller syringes so you can drop the appropriate amount of units. That leads to a lot of possibility for error.|
|Like I said, I went to this website, the Institute for Safe Medication Practices, just to see if there were any instances where heparin and insulin actually have been confused, and I want to read to you some of the errors that have occurred with insulin and heparin confusion. This is reading directly from this website.|
|“Two patients, neither of whom were diabetic, died after being injected with insulin instead of heparin during a vascular catheter flush procedure.” Okay. Another one, “A nurse flushed a patient’s central line catheter with insulin instead of heparin.” Another one, “A nurse erroneously transcribed a verbal order to resume an insulin drip as resume heparin drip.” Another one, “A pharmacist entered an order for a heparin 500 units into a computer as regular insulin 500 units.” Holy crap, can you imagine 500 units of insulin, if the nurse had given that, what could have happened. “A non-diabetic patient received 50 units of insulin, subcu instead of heparin 5000 units. Both of which transcribed to .5 mils.” 50 units of insulin comes out to .5 mils, 5000 units of insulin comes out to .5 mils. Do you see where this could be confusing? Okay, another one, “A nurse transcribed a telephone order for 10 units of regular insulin, IV push, now for a blood sugar of 324 to,” she transcribed, “10 units of heparin, IV push, now.” Okay.|
|Another incident occurred, I’ll just read this one quickly. This happened in a neo-natal ICU, “Blood glucose level of 17 was reported on a premature baby in the NICU, 6 hours after a TPN infusion had been started. Despite multiple bolus doses of dextrose and infusion of dextrose 20% and sodium chloride, half normal, half, the hypoglycemia did not completely resolve until discontinuing the TPN. The neo-natologist asked that the remaining TPN be sent for analysis which showed that the food contained insulin and not heparin.” Rather than placing insulin, I’m sorry heparin, see there you go, rather than placing heparin in this TPN bag, they had actually placed insulin, dropping this little baby’s blood sugar down to 17, and they could not bring it up despite the used of dextrose. Okay.|
|There’s clearly error that’s happening here with these similar vials, similar units, similar dosing locations and everything. I can tell that in my hospital, I can’t confirm why this happened in some of these code situations, but we’ve definitely had rapid response calls and even code calls and gone to the push, checked the patient’s blood sugar, and it’s as low as 20, it’s as low as 15, shortly after 9, 10 o’clock. I’m not sure, I can’t confirm that this is happened, but possibly these patients are getting far too much insulin. You’ll see there 8 o’clock blood sugars, as you go back and look at the chart of these patients’, there 8 o’clock blood sugars is 230. Code is called or direct response is called at 10 o’clock, we check the blood sugars and it’s 24. Is this an instance as well where heparin-insulin confusion has happened? Possibly. It’s hard to really go back and be able to know for sure because both medications are scanned as being given. Both medications are logged and co-signed and everything exactly how they should be given, however, you know, it’s hard to tell what’s actually been drawn up and what’s been given. Perhaps the person thought they were drawing their heparin up, actually drew up an insulin, and led to that fatal low blood sugar.|
|This medication, this Institute for Safe Medication Practices offers several solutions, possible solutions for fixing this. One solution was to use heparin bags and drop your heparin from these pre-filled bags or use pre-filled heparin syringes. I thought that was a great idea. I’m not sure why hospitals don’t order pre-filled syringes with the 5000 units that you’re giving to your patient of heparin, make it a different color instead of this orange color that a lot of the insulin comes in, maybe make a blue or a purple colored heparin vial or pre-filled heparin syringes that you can just pull and give. Then you can still drop your insulin separately, but you’re drawing up your insulin separately in these same orange vials, and you actually have possible maybe these pre-filled heparin syringes, 5000 units, you know, that are pre-filled, maybe different color. I’m not sure. I’m not sure what would happen. We all know that double checks maybe don’t happen as well or as often as they should within a hospital, but there can definitely be significantly dramatic outcomes with confusion of heparin and insulin.|
|What I’d like you to do is either go to our Facebook page or go to the blog, NRSNG.com/, let’s see here, we’ll go NRSNG.com/motd37, so NRSNG.com/motd37, and leave in the comments there what you would possibly recommend to fix the potential for error with insulin and heparin. I’d love to hear your thoughts. Or you can email me at [email protected] I’d love to hear your thoughts, what you think might be able to be done to prevent these potentially life-threatening errors. Again, I greatly appreciate you listening. Again, the comments, you can also go to, if you go to the Med of the Day Podcast page over on iTunes, you can leave a comment there, maybe let us know what your thoughts are to avoid these potentially life-threatening consequences of confusing heparin and insulin. Thank you so much for listening. If you have any questions you can hit me up on Facebook, YouTube, the blog at NRSNG.com or just email me, [email protected] This is Jon Haws, thank you so much for listening, and we’ll talk to you soon.|
Date Published - Dec 17, 2014
Date Modified - Jun 12, 2019